Alert archive / Alabama / Frost Advisories in 2017

Frost Advisory 1, NWS Birmingham, AL

March 10, 201715 counties in Alabama

NWS Birmingham, AL issued this frost advisory at Mar 10, 2017, 3:56 PM CST for 15 counties in Alabama. It took effect at Mar 11, 2017, 3:00 AM CST. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Mar 10, 2017, 3:56 PM CST (21:56 UTC)
In effect from
Mar 11, 2017, 3:00 AM CST
Expired
Mar 11, 2017, 7:00 AM CST
In force
4 hr
Issued by
NWS Birmingham, AL

Counties Blount County, AL, Calhoun County, AL, Cherokee County, AL, Clay County, AL, Cleburne County, AL, Etowah County, AL, Fayette County, AL, Jefferson County, AL, Lamar County, AL, Marion County, AL, Randolph County, AL, St. Clair County, AL, Talladega County, AL, Walker County, AL, Winston County, AL

The radar

The Birmingham radar (KBMX), 68 km from the middle of the area, began a volume at 21:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.9 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2017-03-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2017-03-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -71 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1545 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
-71 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

291 
WWUS74 KBMX 102156
NPWBMX

URGENT - WEATHER MESSAGE
National Weather Service Birmingham AL
356 PM CST Fri Mar 10 2017


ALZ011>015-017>021-024-026>029-111300-
/O.NEW.KBMX.FR.Y.0001.170311T0900Z-170311T1300Z/
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-
Cherokee-Cleburne-Jefferson-St. Clair-Talladega-Clay-Randolph-
Including the cities of Hamilton, Sulligent, Vernon, Fayette, 
Double Springs, Jasper, Oneonta, Gadsden, Anniston, Centre, 
Heflin, Birmingham, Hoover, Pell City, Moody, Talladega, 
Sylacauga, Ashland, and Roanoke
356 PM CST Fri Mar 10 2017

...FROST ADVISORY IN EFFECT FROM 3 AM TO 7 AM CST SATURDAY...

The National Weather Service in Birmingham has issued a Frost
Advisory, which is in effect from 3 AM to 7 AM CST Saturday. 

* TEMPERATURE...will fall into the low to mid 30s.

* IMPACTS...frost may cause damage to sensitive vegetation

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this frost advisory went out at Mar 10, 3:56 PM CST, 0 minutes earlier.

Area forecast discussion, Mar 10, 3:56 PM CST, 0 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
356 PM CST Fri Mar 10 2017

.SHORT TERM...
Tonight through Sunday.

The combination of low temperatures and light winds will provide
conditions favorable for frost development tonight. With winds
around 3-4kts, widespread or heavy frost is not expected, and
sheltered areas and valleys will be most vulnerable. Given the
early growing season due to recent warm temperatures, decided to
issue a front advisory for counties across the north, valid through
7am Saturday morning.

A cold front is moving southward through the area today, with
surface high pressure spreading southward from central Canada into
much of the eastern CONUS. Tomorrow night, a trough within
northwesterly flow will drop into the Ohio River Valley. A weak
surface low will develop along or near the coast and shift
eastward along the now stalled cold front. Ahead of this system,
moisture will spread back northward across Central Alabama, with
light rainfall possible as early as Saturday afternoon, as
profiles begin to moisten. Expect widespread rainfall Saturday
night thru Sunday morning. As cold air spreads southward and
moisture is exiting the area early Sunday morning, there is a
brief period where low level profiles hover close to the 0C line
across the far northern extent of our forecast area, and a
rain/snow mix will be possible. Surface temps will be above
freezing, and impacts will be minimal with no accumulation.

14

.LONG TERM...
Monday through Thursday.

With a fairly deep trough in place across the Eastern US, and the
weak frontal boundary to our south, there will likely by
cyclogenesis of a deep low just off the coast of Georgia by
Monday morning. The exact placement of this low along the east
coast and the interactions with a system in the Ohio Valley, will
play a great input into the weather for the rest of the period and
will be something to watch as the system generates over the next
few days. While the overall solution with the extended models are
similar the problem lies with the finer details. First the Euro
and the GFS agree with both system generating and eventually
phasing into one system as it works into the northeast. Problem
lies with the evolution. The Euro keeps the coastal low as the
main player and creates a fairly strong coastal storm by
Wednesday. Meanwhile the GFS allows the Ohio Valley low to be the
dominate player before working off the northeast coast and
providing a good storm there. The Euro would keep us fairly dry
after Tuesday afternoon, where as the GFS would generate a
deformation zones that could stretch down as far as Montgomery by
Tuesday afternoon. With no real consensus will go middle road for
now and keep precip in through 00Z Wednesday and then dry it out
during the evening. Although if the GFS is correct we may need to
add in some snowflakes for the late Tuesday afternoon/night time
frame. Much more on this as it approaches. No matter what happens
with the precipitation Wednesday morning will be below freezing
and a freeze watch will likely be needed by Monday for much of the
area.

16

&&

.AVIATION...
18Z TAF Discussion.

Surface cold front is roughly along the I-20 corridor along our
northern terminals. Expect VFR conditions with only concern being
breezy northerly winds through late afternoon. TOI/MGM will
experience lower CIG's through mid afternoon before the front
arrives then expect VFR conditions with breezy conditions. No
concerns overnight with VIS or CIG's with north winds and a dry
airmass contributing to VFR conditions. Clouds will increase
toward the end of the period but VFR conditions are expected to
prevail before lower CIG's and RA approach the terminals from the
west Saturday afternoon.

05

&&

.FIRE WEATHER...
Drier conditions expected tonight and Saturday morning, before
rain returns ahead of the next second system. Widespread rainfall
is expected Saturday night and Sunday morning, with another system
Monday. There are no fire weather concerns as the pattern remains
a moist one.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     34  57  36  54  36 /   0  10  70  30   0
Anniston    37  60  39  55  39 /   0  10  70  40   0
Birmingham  37  59  40  56  40 /   0  10  70  30   0
Tuscaloosa  39  58  40  58  40 /   0  10  70  30   0
Calera      38  61  41  57  41 /   0  10  70  30   0
Auburn      40  65  45  55  42 /   0  10  60  60  10
Montgomery  41  69  46  60  43 /   0  10  60  50  10
Troy        43  70  47  57  42 /   0  10  60  60  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Frost Advisory from 3 AM to 7 AM CST Saturday for the following
counties: Blount...Calhoun...Cherokee...Clay...Cleburne...
Etowah...Fayette...Jefferson...Lamar...Marion...Randolph...St.
Clair...Talladega...Walker...Winston.

&&
Hazardous weather outlook, Mar 10, 5:24 AM CST, 10 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
524 AM CST Fri Mar 10 2017

ALZ011>015-017>050-111430-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
524 AM CST Fri Mar 10 2017

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Today and Tonight.

No hazardous weather expected through tonight

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The Spring Freeze program has begun. Temperatures will be close or
just below freezing briefly Sunday, Monday, and Tuesday mornings
across the far northern row of counties. Higher confidence that most
of the area will be below freezing Wednesday morning and a Freeze
Watch may be necessary the closer we get.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not expected
at this time.

In the hours before

Local storm report, Mar 10, 10:37 AM CST, 5 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1037 AM CST FRI MAR 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 AM     TSTM WND DMG     1 WSW CAPITOL HILL GOLF 32.43N 86.41W
03/10/2017                   AUTAUGA            AL   PUBLIC

            TREES REPORTED DOWN NEAR THE 1600 BLOCK OF
            HIGHWAY 31 NORTH. REPORT VIA SOCIAL MEDIA.

0410 AM     LIGHTNING        3 NNW BOOTH             32.55N 86.60W
03/10/2017                   AUTAUGA            AL   PUBLIC

            STRUCTURE FIRE, BUILDING WAS A TOTAL LOSS.
            PROBABLE LIGHTNING STRIKE. REPORT RELAYED
            VIA SOCIAL MEDIA.

0357 AM     TSTM WND DMG     3 ESE MARBURY           32.69N 86.42W
03/10/2017                   AUTAUGA            AL   PUBLIC

            TREES REPORTED DOWN. REPORT VIA SOCIAL
            MEDIA.

&&

NWS BIRMINGHAM AL
IRIS SYSTEM
Local storm report, Mar 10, 10:44 AM CST, 5 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1044 AM CST FRI MAR 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 AM     TSTM WND DMG     2 ENE TALLADEGA         33.44N 86.07W
03/10/2017                   TALLADEGA          AL   PUBLIC

            DAMAGE REPORT AT TIMBER RIDGE GOLF COURSE
            VIA SOCIAL MEDIA. AT LEAST 8 TREES DOWN WITH
            SOME TOPS OF TREES TORN OFF. PUMP HOUSE
            DAMAGED BY FALLING TREES.

&&

JH
Local storm report, Mar 10, 11:02 AM CST, 4 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1102 AM CST FRI MAR 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0701 PM     HAIL             3 ESE BRINN             34.15N 87.74W
03/09/2017  E1.00 INCH       MARION             AL   PUBLIC

            REPORT RELAYED VIA SOCIAL MEDIA.

&&

JH
Local storm report, Mar 10, 11:44 AM CST, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1144 AM CST FRI MAR 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 AM     TSTM WND DMG     4 ESE PINE GROVE        33.32N 88.17W
03/10/2017                   PICKENS            AL   EMERGENCY MNGR

            SOME TREES AND POWER LINES REPORTED DOWN
            ACROSS PICKENS COUNTY, INCLUDING TREES DOWN
            ALONG CR12 AND CR24. ESTIMATED 40-50 MPH
            WINDS.

&&

JH
Local storm report, Mar 10, 11:59 AM CST, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1159 AM CST FRI MAR 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 AM     TSTM WND DMG     2 E TALLADEGA           33.43N 86.06W
03/10/2017                   TALLADEGA          AL   PUBLIC

            2 TREES REPORTED DOWN, ONE IN A YARD AND THE
            OTHER ONTO A POWER LINE NEAR THE
            INTERSECTION OF CRESTVIEW ROAD AND MOUNT
            OLIVE CIRCLE. REPORT VIA SOCIAL MEDIA.

&&

JH

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 9, 6:44 PM CSTSevere Thunderstorm WarningBMXMarion33 min
Mar 9, 7:34 PM CSTSevere Thunderstorm WarningBMXLamar, Marion56 min
Mar 9, 8:12 PM CSTSevere Thunderstorm WarningBMXMarion19 min
Mar 9, 8:33 PM CSTSpecial Weather StatementBMXPickens42 min
Mar 9, 11:38 PM CSTSpecial Weather StatementBMXMarion37 min
Mar 9, 11:49 PM CSTSevere Thunderstorm WarningBMXMarion41 min
Mar 10, 12:07 AM CSTSevere Thunderstorm WarningBMXMarion31 min
Mar 10, 12:18 AM CSTSevere Thunderstorm WarningBMXWinston57 min
Mar 10, 1:12 AM CSTSpecial Weather StatementBMXBlount63 min
Mar 10, 1:14 AM CSTSpecial Weather StatementBMXCherokee61 min
Mar 10, 1:16 AM CSTSpecial Weather StatementBMXMarion, Winston59 min
Mar 10, 1:21 AM CSTSpecial Weather StatementBMXEtowah54 min
Mar 10, 1:44 AM CSTSpecial Weather StatementBMXFayette, Lamar, Walker76 min
Mar 10, 1:53 AM CSTSpecial Weather StatementBMXCalhoun, Cleburne, St. Clair82 min
Mar 10, 1:59 AM CSTSpecial Weather StatementBMXJefferson76 min
Mar 10, 2:26 AM CSTSpecial Weather StatementBMXPickens, Tuscaloosa64 min
Mar 10, 2:36 AM CSTSevere Thunderstorm WarningBMXJefferson, St. Clair, Shelby54 min
Mar 10, 2:40 AM CSTSpecial Weather StatementBMXClay, Randolph, Talladega65 min
Mar 10, 2:58 AM CSTSpecial Weather StatementBMXBibb62 min
Mar 10, 3:03 AM CSTSpecial Weather StatementBMXGreene, Sumter57 min
Mar 10, 3:15 AM CSTSevere Thunderstorm WarningBMXBibb, Chilton, Coosa45 min
Mar 10, 3:24 AM CSTSevere Thunderstorm WarningBMXClay, Coosa, Tallapoosa51 min
Mar 10, 3:41 AM CSTSpecial Weather StatementBMXChambers64 min
Mar 10, 3:51 AM CSTSpecial Weather StatementBMXAutauga, Dallas, Elmore54 min
Mar 10, 4:02 AM CSTSevere Thunderstorm WarningBMXAutauga, Elmore28 min
Mar 10, 4:05 AM CSTSpecial Weather StatementBMXLee40 min
Mar 10, 4:15 AM CSTSevere Thunderstorm WarningBMXMacon, Montgomery45 min
Mar 10, 4:21 AM CSTSpecial Weather StatementBMXLowndes39 min
Mar 10, 4:34 AM CSTSpecial Weather StatementBMXBullock, Russell41 min
Mar 10, 4:57 AM CSTSpecial Weather StatementBMXBarbour, Pike48 min

Nearby

Frost Advisories in Alabama, 2017Every frost advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.